GIVING . CONTACT . SEARCH . HOME . EMORY



Overview
Press Releases
Video News Releases
Multimedia
Publications
General Media Information
Photography Services
Communications Staff
Public Events
Emory in the News
Press Kits
Honors and Awards
Expert List




Media Contact: Sherry Baker 16 May 2005
  Emoryheartnews@aol.com    
  (404) 377-1398   Print  | Email ]
Share:

del.icio.us

Elevated Potassium can Produce Pseudo Heart Attack
When a man appeared in the Emory Hospital Emergency Department with nausea, vomiting and abdominal pain that had persisted for eight hours, an electrocardiogram (ECG) was performed. The test revealed an elevated ST-segment -- the tell-tale sign of a major heart attack (also called a myocardial infarction, or MI).

But this patient was only 20 years old. Was he really having a heart attack?

In an "Images in Cardiovascular Medicine Case Study" presented in the May 17th edition of the American Heart Association journal "Circulation", Emory physicians Laurence Sperling, MD, and Daniel B. Sims, MD, explain how their medical detective work showed the patient was having a "pseudo infarction". Instead of an actual MI, the man's cardiac and other symptoms were the result of hyperkalemia, defined as a serum potassium level greater than 5.3 millimols per liter(mmo/L).

"The ST-segment elevation on the ECG was so extreme that some people might have overlooked other findings which indicated a pseudo infarction' pattern caused by excess potassium," explains Dr. Sims, a resident physician in the Emory Department of Medicine. "But we also saw a widened QRS, peaked T waves, and absent P waves on the ECG and those findings are not seen in heart attacks. This helped tip us off that the patient was in serious trouble because of hyperkalemia."

Dr. Sims noted that the patient had a history of type 1 diabetes mellitus. Lab tests (which measured blood glucose and bicarbonate levels and ketones in the urine) showed the man was suffering from diabetic ketoacidosis -- often called a "diabetic coma" by lay people. This condition had caused his serum potassium to soar to dangerous levels.

The Emory physicians treated the patient with intravenous fluid, calcium gluconate, bicarbonate, and insulin. After an hour, the serious electrocardiographic abnormalities, with the exception of some tachycardia (heart rate in excess of 100 beats per minute), had resolved. The man's serum potassium was still high but had lowered considerably (from 9.4 mmol per liter to 5.7mmol).

"As we report in RCirculation', there are many common findings seen with hyperkalemia. Causing the ECG to look like a heart attack is fairly rare," says Emory Heart Center cardiologist Laurence Sperling, MD, director of preventive cardiology at Emory. "However, it is important to check for hyperkalemia -- especially in a diabetic patient with this ECG pattern -- and, if present, to aggressively treat it. If allowed to progress, hyperkalemia leads to a sine wave appearance of the ECG and eventually can cause asystole. That means the heart can stop beating."

According to the American Diabetes Association, approximately 8.7% of Americans age 20 or older have diabetes. Although hyperkalemia is rare in the general population of healthy individuals, patients with diabetes constitute a unique high-risk group. This is due to many factors, according to Dr. Sperling, including the fact that insulin deficiency and/or insulin resistance limits the ability of diabetics to shift potassium intracellularly.



<<::Back to Press Releases








About Us | Education | Patient Care | Research | News & Publications Site Map  






Copyright © Emory University, 2017. All Rights Reserved.